Menu Close

Signs of a Heroin Overdose

signs of a heroin overdose

Heroin is a powerful opioid drug known to cause significant health problems. One of those problems is heroin addiction. But even if you never get addicted, the use of the drug leaves you vulnerable to a potential overdose. Unless you seek immediate help, such an overdose can easily kill you. For this reason, knowledge of how to spot an affected person is critical. The only way to avoid the possibility of overdosing is to quit using heroin. If you’re addicted, a heroin addiction treatment program can help you achieve this crucial goal.

To learn more, reach out to the addiction specialists at Northpoint Washington at 888.450.2153 today.

Signs of a Heroin Overdose in Your Respiratory System

Heroin slows down some of the critical functions in your brain and nervous system. One of those functions is control over your regular rate of breathing. In an overdose, the effects of the drug can slow your breathing past a sustainable point.

If this happens, your brain will no longer get enough oxygen to perform its essential tasks. Ultimately, the outcome may be the loss of your life. Specific indicators that heroin is disrupting your respiratory function include:

  • Shallow breathing
  • Slowed breathing
  • Difficult or labored breathing

In addition, an overdose can bring your breathing to a complete halt.

Additional Nervous System-Related Signs of an Overdose

Together with your brain, your nervous system forms a master control network. As heroin slows down this network, other signs of an overdose may begin to appear. Things to look for include: mental disorientation, rapid drowsiness, and loss of voluntary muscle control. They also include seizures, extreme confusion or disorientation, and loss of consciousness. In severe cases, you may fall into an unconscious state from which you cannot be roused. This state is commonly referred to as a coma.

Other Potential Signs of a Heroin Overdose

A heroin overdose can also trigger a broad range of other symptoms. The list of these symptoms includes things such as:

  • A discolored tongue
  • Skin that feels cold and clammy
  • A dangerous drop in your normal body temperature
  • A dangerous drop in your blood pressure
  • Blue-tinted nails or lips
  • Intestinal spasms
  • Unusual constipation
  • Heavily dilated pupils
  • Nausea and/or vomiting

Additionally, an affected person may have a weak, faint, or absent pulse.

Heroin Addiction and the Risks of an Overdose

Several factors can increase your chances of overdosing on heroin. One well-known factor is repeated use of the drug. This means that anyone affected by heroin addiction has increased overdose risks.

How can you tell if you are addicted to heroin? One telltale sign is a rising tolerance to the effects of the drug. Another classic indicator is the onset of withdrawal if your heroin use stops or rapidly decreases. People affected by addiction also typically lose control over their level of heroin intake. In addition, you may find yourself unable to stop using the drug, even when you try multiple times.

Heroin addiction is a form of opioid use disorder. This disorder also includes addiction to any other kind of legal or illegal opioid substance. In addition, it includes serious, non-addicted abuse of heroin or any other opioid.

Seek Help for Heroin Addiction at Northpoint Washington

Are you or a loved one struggling with heroin addiction? Talk to the treatment specialists at Northpoint Washington. Our comprehensive services provide the support you need to recover from addiction. First, we’ll help you detox from heroin. Next, we’ll provide you with expert residential care. And once you complete residential treatment, we’ll follow up with aftercare options that help you stay drug-free. To learn more about our customized approach, call us today at 888.450.2153. You can also reach us through our secure online contact form.